Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Extreme Nausea, weight loss and ddI
Jun 29, 2000

I have been taking DDI (Videx,100mg tablets), Zerit (estavudina,400 mg capsules) and Viracept (Nelfinavir) for over 4.5 months now. The viral load went down from 65000 to undetectable and CD4 from 350 to 410 in this period. The main side effects have been bloating (it was more comfortable not to eat, but it was bearable) and diarrhea (solved with Tums). However, over 5 weeks ago I started to suffer from extreme nausea to food, tooth paste, smells, etc, up to the point I have lost over 8 lbs in 5 weeks. The nausea has become more severe as time goes by up to the point that last Friday I had paid leave for a week because I couldn't function well anymore. I have read all you have published if this forum regarding nausea and I am suspicious of ddI. With my doctor permission I took a drug holiday over the weekend. Following previous advice from you I have taken a battery of tests in the past week that may help to clarify my case.

First, the Glutamic acetic transaminase and piruvic transaminase, are both twice the normal level pointing to hepatitis; however, I tested negative to Hepatitis B or C. Gastroscopy revealed no H. Pylori or ulcers. Ultrasound showed a normal liver and there is no history of pancreas malfunctioning. Likewise, a test showed no sign of lactic acidosis (blood ph in normal range). Another piece of information is that the uric acid turned out to be high (8.5 mg/dl) but I hardly eat meat at all because I have history of kidney stones. Finally, I know am allergic to lactose, hence, I do not eat dairy products.

I have been taking Cimetidina shots and gramicentron (on IV solution) to ease the nausea for the past 3 days. Quitting the meds has allowed me to eat, but even today I feel nausea after eating. After this preview, two questions:

1. Could that be possible the meds cause hiperuricemia and that in turn produce nausea?

2. My hepatitis seems to be meds induced, am I wrong?

3. If ddI is the cause of nausea (there was change in the formulation about 5 weeks ago when symptoms started), what would be the appropriate way to handle this? A change in the meds?.

Please guide me in this, I can't continue like this.

Best regards,

Dr.FA

Response from Dr. Henry

Were you able to tolerate OK the prior ddI formulation?? If so is that formulation still available to you? If not have you tried the pediatric powder mixed with commercial Maalox once a day?? IF you can't tolerate ddI then a switch to a different NRTI would be in order (depending on your prior treatment history and tolerance). Keith Henry, M.D.



Previous
side effects of andriol tablets
Next
intermittent loss of hearing with left right eye movement

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement